South Carolina, 2021

Damaging Winds in South Carolina, August 31, 2021

August 31, 2021 · NWS CHS · 3 events in 2 counties and zones

Deep tropical moisture to the east of low pressure passing well inland led to scattered thunderstorms capable of producing damaging wind gusts during peak heating hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Deep tropical moisture to the east of low pressure passing well inland led to scattered thunderstorms capable of producing damaging wind gusts during peak heating hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 31, 1:00 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 31, 1:00 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
200 PM EDT Tue Aug 31 2021

.SYNOPSIS...
High pressure will shift off the Southeast coast today as the
remnants of Ida lift into the Tennessee Valley. A cold front
will pass through the region Wednesday night into Thursday,
followed by high pressure through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this afternoon: Radar imagery shows that the anticipated line
of thunderstorms is approaching from the southwest with isolated
convection developing out ahead of it. The near storm
environment is somewhat conducive to severe weather potential,
mainly in the form of damaging wind gusts. Ahead of the line,
DCAPE values increase into the 800-1,000 J/kg range with MLCAPE
on the order of 1,500-2,500 J/kg. Most of the shear is displaced
to the west, but the upstream storms are displaying decent
momentum with storm motion approaching 30 knots. Storms should
reach the Altamaha River counties by around 245 pm or so.

Late this morning: Visible satellite imagery shows that much of
the forecast area is under full sun, with the beginnings of
scattered diurnal cumulus across the Tri-County and increasing
high clouds approaching interior southeast Georgia. The main
forecast issue today will be determining if a broken band of
scattered showers and thunderstorms can develop west of the area
and make it in late in the day. The airmass across the forecast
area will undergo some changes today and we can see this coming
in 12z RAOB data from surrounding sites. For example,
precipitable water values across the region vary from 2.04" at
KFFC, 1.76" at KJAX, and 1.13" at KCHS. Furthermore, the
difference in the near storm environment from central Georgia to
southeast South Carolina is pretty stark. KFFC shows a 0-3 km
SRH of nearly 400 m2/s2 and shear of 40 kt, meanwhile KCHS has
virtually no SRH and only a meager 15 kt of 0-3 km shear. All
that to say, it is obvious why there is a Slight Risk to the
west across much of southern and central Georgia near the
remnants of Ida. The the afternoon, over the last several days
model solutions have tended to only show isolated at best
coverage. This appears to be mainly because as the bands
associated with the remnants of Ida progress eastward they run
into drier air and an environment less conducive to maintenance
or development. The HREF and the HRRR continue to support rain
chances in the 20-30 percent chance range for the western half
of the forecast area late in the afternoon. The HRRR is showing
considerable run to run differences though, with some solutions
even being completely dry. Given the amount of heating and
expected destabilization, it is hard to argue that we won't at
least see isolated coverage. With that in mind, we have
maintained the PoP scheme we had in place. It isn't out of the
question that if a few storms can make it in that they could
become strong to possibly marginally severe as the better storm
environment start to make eastward progress. No changes to highs
today with low 90s just about everywhere. Winds will be a
little breezy along the coast today, with frequent gusts into
the 20-25 mph range especially along the Charleston County
coast.

Tonight: What's left of Ida will approach the southern
Appalachians as the trough to our west-northwest draws closer to
the local vicinity. There is some QG-forcing that occurs in
advance of the trough, and higher PWat spreading eastward with
time. However, the CAPE and instability is rather insignificant,
with the exception of coastal Charleston, where there is also
some low level convergence within a south-southwest synoptic
flow. Due to this scenario we look for mainly 20/30 PoPs.

Winds never fully decouple and actually remain a little breezy
at times near the coast. This will keep min temps about 2-4F
above climo.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Aloft, high pressure will prevail over the adjacent coastal
waters while the remnants of Ida and the associated upper level
low pressure maneuvers from the Tennessee River Valley into the
Mid- Atlantic states. Moisture will increase across the forecast
area Wednesday as a cold front approaches the region associated
with the remnant low. There continues to be some model
discrepancy, leading to uncertainty in the coverage of
precipitation. However, with PWATs greater than 2 inches and the
synoptic forcing from the cold front, showers and thunderstorms
will likely occur, with highest chances across the northern
zones. After the cold front passes through the region Wednesday
night into Thursday, drier air will replace the previously moist
atmosphere, decreasing precipitation chances. High pressure
will build into the region Friday, both aloft and at the
surface. Temperatures Wednesday will top out in the upper 80s
due to ample cloud cover over the region. Low temperatures
Wednesday night will range from the low to mid 70s. Thursday and
Friday both feature high temperatures in the upper 80s. Lows
Thursday could dip into the upper 60s inland, with mid 70s
closer to the coast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure will continue to build into the region through
the weekend, bringing drier air and cooler temperatures. High
temperatures should be a degree or two below normal, with low
temperatures dropping into the upper 60s inland. Monday a weak
front looks to approach the region, bringing the possibility of
showers and thunderstorms back.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions should mostly prevail with the best chance for
MVFR or lower conditions coming with direct impacts from showers
and thunderstorms. This afternoon, the best chance for showers
and thunderstorms will be at KSAV where a few have already
developed upstream of the terminal. These are moving quickly so
any impacts should be short-lived. Have initialized KSAV with
VCTS and a TEMPO group for TSRA conditions. Overnight, while
there could be an isolated shower or thunderstorm just about
anywhere at anytime, direct impacts at the TAF sites are
unlikely. Additional showers and thunderstorms are expected to
start developing by mid morning Wednesday and the best coverage
should be near KCHS and KJZI. Confidence in direct impacts is
too low to include anything more than VCSH at this point. Gusty
southwesterly winds outside of any thunderstorms are expected to
begin developing by mid to late morning Wednesday.

Extended Aviation Outlook: Flight restrictions are possible
with showers and thunderstorms Wednesday. Otherwise prevailing
VFR.

&&

.MARINE...
Today and tonight: High pressure pulls further offshore as TD
Ida moves through parts of the Southeast. The gradient steadily
becomes tighter, and eventually transitions from anticyclonic
today to cyclonic by late today and tonight. Under these
circumstances, S and SW winds will climb as high as 15 or 20 kt
throughout the entire marine area, with even some higher gusts
at times. Seas will respond to the higher winds to build from
2-3 feet today to 3-4 feet tonight.

Wednesday through Sunday: The pressure gradient will tighten
Wednesday as the remnants of Ida move from the Tennessee Valley
into the Mid-Atlantic states. This tightened pressure gradient
will support sustained southwesterly winds of around 20 knots
across all of the waters, with frequent gusts to 25 knots. In
addition, seas are expected to be 4 to 6 feet, especially in the
Charleston County waters and the 20 to 60 nm GA waters, with 3
to 4 feet elsewhere. Small Craft Advisories will likely be
needed for most waters, including Charleston Harbor Wednesday
afternoon into Thursday morning. A cold front is expected to
cross the waters Wednesday night into Thursday, shifting winds
to west northwesterly by Thursday afternoon generally 10 to 15
knots. Seas will also reduce to 2 to 3 feet by Friday morning.
High pressure will prevail through the weekend, no additional
marine concerns are expected.

Rip Currents: Building seas and gusty winds will create
conditions conducive for the formation of rip currents,
therefore a moderate risk has been raised for all beaches
Wednesday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...
LONG TERM...CPM
AVIATION...BSH/CPM
MARINE...
Hazardous weather outlook, Aug 31, 3:03 AM EST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
403 AM EDT Tue Aug 31 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-010815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
403 AM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-010815-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
403 AM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rip Currents: A moderate risk of rip currents is forecast for
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 31, 12:34 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
134 PM EDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     RIP CURRENTS     TYBEE ISLAND            32.00N  80.85W
08/31/2021                   CHATHAM            GA   LIFEGUARD

            MULTIPLE RIP CURRENTS OCCURRING ALONG THE LENGTH OF THE
            BEACH FRONT. SOME EXTEND 150 TO 200 FEET OUT.

&&

EVENT NUMBER CHS2100604

ADAM
Special weather statement, Aug 31, 1:21 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
221 PM EDT Tue Aug 31 2021

GAZ114-115-137-138-311845-
Evans-Tattnall-Inland Liberty-Long-
221 PM EDT Tue Aug 31 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS, LIBERTY, LONG
AND TATTNALL COUNTIES...

At 220 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Plant Hatch to
near Surrency to Offerman, and moving northeast at 40 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Hinesville, Reidsville, Glennville, Ludowici, Tibet, Walthourville,
Collins and Gumbranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3216 8218 3228 8222 3198 8169 3157 8157
      3154 8168 3159 8170 3167 8185 3179 8195
      3179 8199 3182 8202 3181 8203 3186 8211
      3190 8211 3189 8213 3191 8213 3192 8222
TIME...MOT...LOC 1820Z 241DEG 35KT 3196 8236 3166 8217 3142 8212

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Adam

The radar

The Charleston,SC radar (KCLX), 6 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
August 31, 1:41 PM EST to 1:42 PM EST
Where
Jasper County, 4.06 mi WNW of Grays
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.700, -81.080

A Jasper County emergency manager reported roof damage as well as a couple trees blown over on Jonnie Peeples Road.

Thunderstorm Wind, Colleton

When
August 31, 3:19 PM EST to 3:20 PM EST
Where
Colleton County, 2.42 mi ENE of Smoaks
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.090, -80.760

The Colleton County 911 Call Center reported a tree on a power line near the intersection of Sunrise Road and Drain Road.

Thunderstorm Wind, Colleton

When
August 31, 4:10 PM EST to 4:11 PM EST
Where
Colleton County, 0.69 mi N of Ritter
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.790, -80.630

A Colleton County emergency manager reported damage to a power pole on the 8000 Block of Green Pond Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980306, 980285, 980287.